Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 206, NWS Sioux Falls, SD

June 25, 2022Bon Homme County, Hutchinson County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2022, 3:05 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2022, 3:05 AM CDT (08:05 UTC)
Expired
Jun 25, 2022, 3:45 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 AM CDT, 3 minutes earlier.

Area forecast discussion, Jun 25, 3:02 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
302 AM CDT Sat Jun 25 2022

.SHORT TERM...(Today and Tonight)
Issued at 301 AM CDT Sat Jun 25 2022

The wave that brought thunderstorms to parts of far southeast SD,
northeast NE and northwest IA will exit quickly this morning, taking
the chances for showers and storms with it. Some heavy rainfall
will be possible in northwest IA through about sunrise. Behind
this wave a cool front will bring cooler air and quickly
stabilize the air mass through the day with gusty northwest winds
and much drier air filtering in. Expect gusts of 30 to 35 mph at
times today with highs generally in upper 70s to lower 80s. Some
highs slightly higher in parts of northwest IA.

The main and fairly strong upper level wave across will deepen and
swing east this evening into tonight across southern Canada, which
will drop a secondary surge of cooler and drier air. This will keep
winds a bit elevated through the night, maybe a lull in the evening
and early overnight ahead of the surge of CAA. Early Sunday morning
may feel a bit chilly with temperatures in the mid to upper 50s and
winds gusting to around 20 mph.

.LONG TERM...(Sunday through Friday)
Issued at 301 AM CDT Sat Jun 25 2022

Sunday will be a few degrees cooler than Saturday as this
secondary surge of cooler air spreads across the area. With
abundant sunshine temperatures will still be very mild with highs
in the mid and upper 70s. Winds once again will gust to about 20
to 30 mph.

Sunday night into Monday will see surface high pressure move across
the area so leaned on cooler guidance for Monday morning lows,
generally lower to mid 50s. Mid level temperatures warm as south to
southwest winds increase on Monday, so expecting temperatures at the
surface to respond. Highs generally mid to upper 80s, a touch cooler
in southwest MN.

Monday night into Tuesday will see a wave drop southeast through
North Dakota into Minnesota. While the shear would support some
organized updrafts we may not actually see any updrafts as the
instability is very weak. So for now not planning on any activity
with this wave.

Tuesday night into Wednesday will see a quick short wave ridge move
through with another wave moving through a more westerly flow aloft.
Instability may be a little better with this wave so will have
chances for thunderstorms on Wednesday night.

Beyond this the fast westerly flow makes it difficult to really
pick up on any signals but overall looks like after a very hot day
Wednesday ahead of the wave temperatures will cool to near or below
normal with some continued chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CDT Fri Jun 24 2022

Areas of thunderstorms will move across the forecast area through
12Z-14Z, bringing a potential for isolated stronger wind gusts,
along with MVFR-IFR ceilings and visibility. MVFR ceilings may
linger behind the storms into the mid-late morning, gradually
lifting/decreasing in coverage as northwest winds increase and
bring drier air into the region by Saturday afternoon. Northwest
wind gusts should reach 25-30kt through the afternoon, with gusts
quickly diminishing toward sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Fri Jun 24 2022

MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Charles Mix-Douglas-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe storms will be possible late this
afternoon into the evening. The main threats with these storms
will be hail to ping pong ball and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ055-056-060>062-065>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe storms will be possible this evening
through late tonight. The main threats with these storms will be
hail to the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 25, 1:24 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HAIL             BONESTEEL               43.08N 98.95W
06/25/2022  E1.00 INCH       GREGORY            SD   TRAINED SPOTTER

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:21 PM CDTSevere Thunderstorm WarningFSDBrule39 min
Jun 25, 1:08 AM CDTSevere Thunderstorm WarningFSDGregory37 min
Jun 25, 1:33 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory27 min
Jun 25, 2:10 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jun 25, 2:53 AM CDTFlash Flood WarningFSDUnion4 hr
Jun 25, 3:38 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton52 min
Jun 25, 3:04 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.